CSN Login
Members Online: 7

You are here

Don't know what to do...

luvmum
Posts: 457
Joined: Dec 2010

Hello there,

My mum is in the hospital for almost a week now. She has had diarrhea for over 2 weeks and in the end, we sent her to the hospital. I am so worried! She supposed to have her second chemo on 17th Dec but they are going to delay the chemo treatment. On one hand I worry about her diarrhea, on the other hand I worry if the chemo has been delayed, the cancer cell will spread and expand!

Besides, I finally went to seek second opinion from an oncologist in a teaching hospital. She has very different suggestions. My mum's existing oncologist did not give me any plans or suggestions after seeing my mum has so many severe side effects from taking Avastin, oxaliplatin and xeloda. He just keep saying we need to discuss about her medication again. He once mentioned maybe we could use 5-Fu (instead of xeloda) to go with Avastin and oxaliplatin. The other oncologist I recently talk to, she suggested to stop Avastin and use oxaliplatin and less dosage of xeloda.

I really don't know what to do.. I'm so scared and don't know what to do except crying.

Merry Christmas to all of you and hope you all have a good one.
Dora

Buckwirth's picture
Buckwirth
Posts: 1271
Joined: Jun 2010

Personally, I do not tolerate xeloda, but, if I am rigorous with my anti-nausea, I do tolerate 5fu.

Oxcaly and Avastin are proven effective for our cancers, so given the choice (as you are giving your mum) I would try the 5fu.

As to taking a week or so off to regain strength, this is probably a good idea, and should have no detrimental effects on her treatment.

Merry Xmas to you, and may you find loving hearts along this journey with your mother!

luvmum
Posts: 457
Joined: Dec 2010

Thanks a lot for your suggestions!!!

What will be the possible side-effects from taking 5fu?

Buckwirth's picture
Buckwirth
Posts: 1271
Joined: Jun 2010

Xeloda and 5fu are essentially the same, but with a different delivery. Xeloda is in pill form, and is taken daily, with scheduled breaks. 5fu is given intraveinously via a pump you wear for 42hrs (in my case it was every other week). I think the long breaks aid in the tolerance.

It might help to know what country you are in, and whether or not your mum has been fitted with a port. Others here will chime in I'm sure.

Know this, the treatment can be rough, but there is light at the end of that tunnel!

herdizziness's picture
herdizziness
Posts: 3642
Joined: Apr 2010

What has your Mom been doing for the diarrhea? Staying hydrated, drinking lots of fluids? What medication for the diarrhea? Immodian? What did doctor prescribed for the diarrhea?
Winter Marie

luvmum
Posts: 457
Joined: Dec 2010

Hi Winter Marie,
Honestly, I have no idea what medication did the doctors prescribe for my mum. I only know they are giving her nutrition fluid, water and calcium to my mum through the vein near her neck. They also give her some pills to stop her stomach pain.
I'm so scared. I didn't sleep much and when I felt asleep, I will have nightmare ...
Dora

pepebcn's picture
pepebcn
Posts: 6352
Joined: Aug 2010

Hugs!

Lovekitties's picture
Lovekitties
Posts: 3372
Joined: Jan 2010

I can understand your concerns.

I think there are a couple of things you might do...you need a written list of exactly what medications are being given to your mother, their dosage and frequency. You need to know just what they are doing for her current issues.

I would ask the second opinion doctor to come in to see her. That doctor may have ideas on how to get her stable enough to get back on her feet for treatments.

Don't give up. Keep looking for a doctor who will work with you to help your mom.

Hugs,

Marie who loves kitties

luvmum
Posts: 457
Joined: Dec 2010

Dear Marie,

Thank you so much for your advice. I will definitely start keeping track of her medication again. I used to do it carefully before she entered the hospital. Since she came to the hospital, I totally lost track. There are 4 doctors seeing her at the same time, they do communicate and give her a lot of injections and pills and the nurses never give me the names of the medication. They will only briefly tell you - Oh this is for easing your stomach pain... oh this is to stop your diarrhea... and etc! =(

I also want to seek more opinion from other oncologists but there are not many good ones here. The problem is if you are going to the public hospital, you don't get to see the same oncologist all the time (depends who is on duty the day you have your chemo treatment). If you are going to the private oncologist, you don't know who is after the money, who is really taking care of the patients. It's really hard here. =*(

I have been staying up all night to take care of my mum during her stay in the hospital, even though she is staying at the private hospital (suppose to provide better service than the public one), the nurses just don't care that much.

Thanks again and I really appreciate your advice and reply, they give me great comfort when I'm scared and worried.
Dora

plh4gail's picture
plh4gail
Posts: 1238
Joined: Oct 2010

Wishing your Mother the best. How fortunate she is to have such a concerned daughter!

Gail

AnneCan
Posts: 3692
Joined: Oct 2009

what Gail said! Take good care of yourself.

luvmum
Posts: 457
Joined: Dec 2010

Hi Gail and Anne,

Thank you very much! I know I need to take care of myself but it's hard. I remember when my mum was diagnosed with ca colon liver met, I wasn't able to sleep and eat for almost a week. I lost as many pounds as she does. When I try to get some sleep, I will end up having nightmare and crying until I feel the real tears running on my face.

I hope she can leave the hospital before Christmas.
Merry Christmas to all of you and your family!
Dora

Subscribe to Comments for "Don't know what to do..."